Question about drug allergies?

  1. I'm not looking for medical advice, just to see if anyone has seen this. I have a history of kidney stones and have been give IV toradol (the worlds greatest med for stones) more times than I can count. I was give toradol in the pill for a few months ago, my eye swelled and my doc and pharmasist (sp) thought it could be a mild allergy.

    I passed a stone a few days a ago and the doctor (at urgent care) wouldn't give me toradol because I could have an allergic reaction (I understand). He said that the next time that I'm in the ER to ask them to try to give me toradol to see if I'm allergic to it. (That way they can treat me for a reaction if I have one) My urologist said that our local ER might do it, but my PCP said that they wouldn't do it.

    So my question is this, have you ever seen a patient get a med that they might be allergic to to see if they have a reaction? Again I'm not looking for medical advice, just to see if anyone has heard of that happening.

    TIA
    ERin
    •  
  2. 12 Comments

  3. by   bill4745
    Not sure about giving the drug to see what happens, but you might be allergic to some of the fillers in the pill, chemicals that might not be in IV Toradol. Or you may have just developed an allergy to Toradol.
  4. by   vamedic4
    Erin,
    This could have happened because of the methods used by manufacturers. It may not be that you're allergic to Toradol, given that you got it IV, the fastest , most effective way to get the med. If you were to have had a reaction to the med itself, it would most likely have happened then.

    Two things could have occured that I can think of:

    1. You developed an allergy to Toradol since the last time you were given it...kinda unlikely but it does happen.

    2. The methods used to manufacture the pills have SOMETHING in them that your body throws up it's allergic defenses at. Perhaps they use some type of wheat binder in the chemical makeup...there are dozens of things drug companies use when preparing these products, and it could be something very similar.

    And yes, I've seen docs someone I care about a med we TOLD THEM she was allergic to. The result??? Exactly what we told them...an honest to God absolutely full blown anaphylactic reaction. Suffice it to say there was a settlement involved.

    But yes, there are physicians out there who WILL give a med that someone is "allergic" to, for whatever reason.

    Good luck to you.
  5. by   EricJRN
    Keep in mind that a true drug allergy generally requires prior sensitization of the immune system, so you almost never have the reaction on the first exposure.

    Are you asking whether we've seen a med given to an asymptomatic patient just to test for an allergic response?
  6. by   Altra
    Sometimes when a pt. describes a prior reaction that is not clearly an allergy, but the med is for whatever reason the best choice, we'll give the med along with some Benadryl ... and monitor closely.
  7. by   sheilab
    i dont know if this is the same i have a patient that is on clexane injections she has breast cancer and is having chemotherapy she developed a dvt and was put on this drug she got a rash all over her abdomen where the injections are going when we refered her to the oncologist they prescribed hydrocortosone cream and piriton tablets as she must have the clexane till she has finished the chemo. its the first rash of this kind that we have seen and hopefully it will clear up once her treatment is complete. doctors do funny things
  8. by   TazziRN
    I have never seen an allergic reaction to a med affect only one part of the body. In other words, if your eye swelled because you had a reaction, both of them would have swollen up, not just one. For one eye to swell indicated a local reaction to soemthing.
  9. by   PANurseRN1
    Quote from mommy2boys
    I'm not looking for medical advice, just to see if anyone has seen this. I have a history of kidney stones and have been give IV toradol (the worlds greatest med for stones) more times than I can count. I was give toradol in the pill for a few months ago, my eye swelled and my doc and pharmasist (sp) thought it could be a mild allergy.

    I passed a stone a few days a ago and the doctor (at urgent care) wouldn't give me toradol because I could have an allergic reaction (I understand). He said that the next time that I'm in the ER to ask them to try to give me toradol to see if I'm allergic to it. (That way they can treat me for a reaction if I have one) My urologist said that our local ER might do it, but my PCP said that they wouldn't do it.

    So my question is this, have you ever seen a patient get a med that they might be allergic to to see if they have a reaction? Again I'm not looking for medical advice, just to see if anyone has heard of that happening.

    TIA
    ERin
    I work in the ED; no way would we give a pt a drug who might be allergic to it "just to see what happens." God forbid you go into full-blown anaphylaxis.
  10. by   Noryn
    There is a lot of confusion often regarding medication allergies as many people will report that they are allergic to a medication if they develop nausea which is a side effect that often can be expected.

    Typically we worry about anaphylaxis type (often associated with stings) reactions which can be life threatening (although there can be other adverse reactions such as thrombocytopenia). Anyway anaphylaxis type reactions have the potential to be and are deadly. These involve facial swelling and airway constriction.

    Your description of symptoms are vague, was it only one eye? Was the swelling self limited? Were the symptoms even related and was it a true anaphylaxis type reaction in which we may never know.

    Pretty much everything in the medical field is benefit vs risk. The above poster reports a localized rash with enoxaprin which in the grand scheme of things is relatively minor and can be treated easily in contrast of the complexity of choosing an alternative treatment for the dvt.

    You may find a doctor in the ER willing to try this depending on your description of sx. If you did have sx that were consistent with a anaphylaxis reaction then I dont think you will find a doctor willing to take the risk. I have had a kidney stone and they suck but usually they are just extremely painful, not life threatening and there are so many other options for pain medications that you will generally just be given another type of pain medication.

    The thing to really consider is that anaphylaxis can be life threatening, so keep that in mind. Do you really want to risk this? People can develop allergies after repeatedly being exposed to a substance. There are some allergists who can do medication allergy testing, this would probably be a better option as you may have an allergy to an additive in the pill and not to Toradol.
  11. by   Noryn
    Quote from TazziRN
    I have never seen an allergic reaction to a med affect only one part of the body. In other words, if your eye swelled because you had a reaction, both of them would have swollen up, not just one. For one eye to swell indicated a local reaction to soemthing.
    Yeah a localized response would be very rare. Typically you would expect to see more of a systemic response.
  12. by   33-weeker
    Quote from TazziRN
    I have never seen an allergic reaction to a med affect only one part of the body. In other words, if your eye swelled because you had a reaction, both of them would have swollen up, not just one. For one eye to swell indicated a local reaction to soemthing.
    Sorry - gotta disagree here. I had hives as a result of food allergies as a kid. It was NOT bilateral.
  13. by   33-weeker
    PS. Let me clarify. I would get them on soles of feet & or palms. Both extremities would have hives, but not in exactly the same spots.

    However, when an eyelid or lip was involved, it was just one eyelid or one half of one lip - not bilateral.
  14. by   AnnieOaklyRN
    I am gonna say no. As a caregiver working in an E.D. I would NOT give a patient a drug that they could possibly be allergic to, it is not worth the risk because even wtih treatment people stil die from anaphylaxis!

    Swtooth

close